Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 6, NWS San Francisco Bay Area, CA

October 13, 2018

NWS San Francisco Bay Area, CA issued this red flag warning at Oct 13, 2018, 9:00 AM PDT. It took effect at Oct 14, 2018, 12:00 AM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 9:00 AM PDT (16:00 UTC)
In effect from
Oct 14, 2018, 12:00 AM PDT
Expired
Oct 15, 2018, 12:00 PM PDT
In force
36 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

588 
WWUS86 KMTR 131600
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
900 AM PDT Sat Oct 13 2018

...RED FLAG WARNING FROM LATE TONIGHT THROUGH MONDAY MORNING FOR 
NORTH AND EAST BAY HILLS/MOUNTAINS...

.Critical fire weather conditions are likely to develop beginning
late tonight and persist through Monday morning due to a 
combination of strong, gusty offshore winds and low relative 
humidity across the North Bay Mountains, East Bay Hills and Diablo
Range.

CAZ507-511-140400-
/O.UPG.KMTR.FW.A.0005.181014T0700Z-181015T1900Z/
/O.NEW.KMTR.FW.W.0006.181014T0700Z-181015T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
900 AM PDT Sat Oct 13 2018

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PDT
MONDAY FOR GUSTY OFFSHORE WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in San Francisco has issued a Red
Flag Warning, which is in effect from midnight tonight to noon
PDT Monday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 507 and 511...The North Bay
  Mountains, East Bay Hills and Diablo Range.

* WIND...Northeast winds 20 to 35 with gusts to 45 mph, local
  gusts up to 60 mph.

* HUMIDITY...Minimum daytime humidity values as low as 5 to 10 
  percent, with overnight humidity recoveries as low as 30 
  percent.

* GREATEST THREAT...Elevations above 1,000 feet in Napa County
  and eastern Sonoma County where the driest conditions and 
  strongest winds are most likely. 

* IMPACTS...Any fires that develop will likely spread rapidly.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
932 
WWUS86 KMTR 140303
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
803 PM PDT Sat Oct 13 2018

...RED FLAG WARNING FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
HIGHER ELEVATIONS OF THE NORTH AND EAST BAY...

.Critical fire weather conditions are expected to develop in the
North Bay Mountains and East Bay Hills beginning late Saturday 
night and then continuing through Monday morning. These critical
fire weather conditions will be due to a combination of strong, 
gusty offshore winds and low relative humidity.

CAZ507-511-141800-
/O.CON.KMTR.FW.W.0006.181014T0700Z-181015T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
803 PM PDT Sat Oct 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON PDT MONDAY FOR GUSTY OFFSHORE WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...Fire weather zones 507 and 511...The North Bay 
  Mountains, East Bay Hills and Diablo Range. 

* WINDS...North Bay Mountains...North to northeast winds 15 to 30
  mph with gusts to 50 mph by late Saturday night, increasing to
  20 to 35 mph with gusts to 60 mph by Sunday night. 

* WINDS...East Bay Hills and Diablo Range...North to northeast
  winds 10 to 20 mph with gusts to 35 mph Saturday night, 
  increasing to 15 to 25 mph with gusts to 45 mph Sunday night.

* HUMIDITY...Minimum daytime humidity values as low as 5 to 10 
  percent, with overnight humidity recoveries as low as 30 
  percent.

* GREATEST THREAT...Elevations above 1,000 feet in Napa County 
  and eastern Sonoma County where the driest conditions and 
  strongest winds are most likely.

* IMPACTS...Any fires that develop will likely spread rapidly.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
122 
WWUS86 KMTR 141748
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1048 AM PDT Sun Oct 14 2018

...RED FLAG WARNING CONTINUES THROUGH THROUGH MONDAY MORNING FOR 
HIGHER ELEVATIONS OF THE NORTH AND EAST BAY...

.Critical fire weather conditions will continue in the North Bay 
Mountains and East Bay Hills through Monday morning due to a 
combination of strong, gusty offshore winds and low relative 
humidity.

CAZ507-511-150500-
/O.CON.KMTR.FW.W.0006.000000T0000Z-181015T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
1048 AM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT MONDAY FOR
STRONG OFFSHORE WINDS AND LOW RELATIVE HUMIDITY VALUES FOR FIRE 
WEATHER ZONES 507 AND 511...

* AFFECTED AREA...Fire weather zones 507 and 511.

* WINDS...North Bay Mountains...North to northeast winds 15 to 30
  mph with gusts to 40 mph this afternoon, increasing to 25 to 40
  mph with gusts to 60 mph by Sunday evening and Sunday night.
  Localized peaks/ridgetops may approach gusts of 70 mph.

* WINDS...East Bay Hills and Diablo Range...North to northeast
  winds 10 to 20 mph with gusts to 35 mph this afternoon,
  increasing to 15 to 30 mph with gusts to 50 mph Sunday night.

* HUMIDITY...Minimum daytime humidity values as low as 5 to 10
  percent with overnight humidity recoveries in the hills as low 
  as 10 to 20 percent.

* GREATEST THREAT...Elevations above 1,000 feet in Napa County and  
  Sonoma County where the driest conditions and strongest winds 
  are most likely.

* IMPACTS...Any fires that develop will likely spread rapidly.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NWS San Francisco Bay Area
weather.gov/sanfrancisco
272 
WWUS86 KMTR 150658
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1158 PM PDT Sun Oct 14 2018

...RED FLAG WARNING CONTINUES THROUGH THROUGH MONDAY MORNING FOR
HIGHER ELEVATIONS OF THE NORTH AND EAST BAY...

.Critical fire weather conditions will continue in the North Bay
Mountains and East Bay Hills through Monday morning due to a
combination of strong, gusty offshore winds and low relative
humidity.

CAZ507-511-151900-
/O.CON.KMTR.FW.W.0006.000000T0000Z-181015T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
1158 PM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT MONDAY FOR
STRONG OFFSHORE WINDS AND LOW RELATIVE HUMIDITY VALUES FOR FIRE
WEATHER ZONES 507 AND 511...

* AFFECTED AREA...Fire weather zones 507 and 511.

* WINDS...North Bay Mountains...North to northeast winds 25 to 40
  mph with gusts to 60 mph tonight and early Monday morning. 
  Localized peaks/ridgetops may see gusts of 70 mph. 

* WINDS...East Bay Hills and Diablo Range...North to northeast
  winds 15 to 30 mph with gusts to 50 mph tonight and early Monday
  morning.

* HUMIDITY...Minimum daytime humidity values as low as 5 to 10 
  percent with overnight humidity recoveries in the hills as 
  low as 10 to 20 percent.

* GREATEST THREAT...Elevations above 1,000 feet in Napa County
  and Sonoma County where the driest conditions and strongest 
  winds are most likely. 

* IMPACTS...Any fires that develop will likely spread rapidly.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
097 
WWUS86 KMTR 151858
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco CA
1158 AM PDT Mon Oct 15 2018

CAZ507-511-152000-
/O.EXP.KMTR.FW.W.0006.000000T0000Z-181015T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
1158 AM PDT Mon Oct 15 2018

...RED FLAG WARNING WILL EXPIRE AT NOON PDT TODAY FOR LOW 
HUMIDITY AND DRY OFFSHORE WINDS FOR FIRE WEATHER ZONES 507 AND 
511...

Offshore winds have continued to diminish through the morning 
hours throughout the North and East Bay. Nonetheless, precautions 
should still be taken given the critically dry relative humidity 
values through Monday afternoon.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 4:29 AM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 4:29 AM PDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
429 AM PDT Sat Oct 13 2018

.SYNOPSIS...Slightly cooler weather is expected today, compared to
what the area saw on Friday. Renewed offshore flow will then
result in widespread warm and dry conditions from Sunday through
Tuesday of next week. No rain is expected through all of next
week.

&&

.DISCUSSION...As of 3:09 AM PDT Saturday...Skies are clear across
the district and current temperatures are running several degrees
warmer than at yesterday at this time, mainly in the 50s to
around 60. The offshore surface pressure gradients have weakened
from what they were last night with WMC-SFO now 4.7 mb versus 8.2
mb yesterday at this time. Ditto for the ACV-SFO gradient which is
about a third less than 24 hours ago. Relative humidity values
are lower by about 15-25%, which will be an issue by tomorrow at
this time. For today, though, look for cooler temperatures near
the coast with the weakened onshore flow. Inland temps will
continue to be warm as the area remains under building high
pressure aloft.

An upper level trough currently over western Canada is forecast
to dig south into the Great Basin during the weekend. As the
trough digs south, surface high pressure will build strongly to
our northeast. This will result in another episode of offshore
winds developing in the hills tonight, and bring a much drier
airmass into our region by Sunday morning. Locally gusty north to
northeast winds are likely in the hills tonight and Sunday,
strongest across Napa County and eastern Sonoma County. These dry
gusty offshore winds may result in critical fire weather
conditions starting Saturday night and continuing through early
Monday. A Fire Weather Watch remains in effect through this time
frame.

Warmer daytime temperatures are expected Sunday and continuing
into early next week. Widespread highs in the upper 70s and 80s
are expected on Sunday, Monday, and Tuesday. Areas near the
immediate coast will remain slightly cooler with highs there
expected to be mostly in the upper 60s to mid 70s. Longer range
models agree that an upper ridge will remain near the coast
through next week, maintaining dry conditions across our region,
along with mild to warm temperatures.

&&

.AVIATION...as of 04:29 AM PDT Saturday...For 12z tafs. VFR
through the period aside from possible MVFR/IFR cigs at KMRY and
KSNS late tonight. Generally light winds becoming onshore around
15 kt this afternoon.

Vicinity of KSFO...VFR. Onshore winds this afternoon around 15 kt.
Latest model data shows gusty north to northeast winds aloft
reaching the Bay Area early tomorrow morning increasing the chance
of LLWS for Bay Area terminals.

SFO Bridge Approach...similar to KSFO.

Monterey Bay Terminals...VFR through late tonight. Possible
development of MVFR/IFR cigs late tonight. Generally light winds
through the period.

&&

.FIRE WEATHER...As of 9:15 PM PDT Friday...Drier air aloft has
been spreading across our district from the north today and
relative humidity recoveries in the hills tonight are expected to
be rather poor. However, winds in the hills are forecast to
remain light through Saturday.

North to northeast winds are then expected to increase in the
hills on Saturday night, mainly across the North Bay Mountains,
and more specifically across the higher elevations of Napa County
and eastern Sonoma County. Wind gusts of up to 50 mph are possible
in these areas late Saturday night into Sunday. In addition, an
even drier airmass will sweep across the district on Saturday
night and Sunday. Relative humidity (RH) recoveries in the North
Bay Mountains are expected to be very poor on Saturday night
(increasing to only 30 percent at most), with RH values expected
to drop into the single digits on Sunday. The combination of
locally gusty offshore winds and low relative humidity will likely
create critical fire weather conditions at the higher elevations
of the North Bay. Gusty offshore winds and very dry conditions are
forecast to persist across the North Bay Mountains through Sunday
night and into early Monday. A Fire Weather Watch is in effect
for the North Bay Mountains from late Saturday night through
Monday morning. The Fire Weather Watch also covers the East Bay
Hills and Diablo Range. Although winds are not expected to be as
strong in the East Bay, they may be strong enough when combined
with low humidity and very dry fuels to create critical fire
weather conditions there as well. Farther to the south and west,
winds are not expected to be a factor. Winds are forecast to
subside in all areas by midday Monday, but warm and dry conditions
will likely persist in the hills through much of next week.

&&

.MARINE...as of 2:22 AM PDT Saturday...As high pressure remains
over the eastern Pacific and a thermal trough sits over
California, generally light to locally moderate winds will
continue. Winds will remain fairly light through the forecast
period. Mixed northwest and southerly swell will persist through
the period as well.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: Sims
AVIATION: AS
MARINE: AS
FIRE WEATHER: Dykema

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:44 PM PDTWind AdvisoryMTR41 hr

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.